Mouth Ulcers - what is the cause?

Hi all, A bit confused here. I am suffering mouth ulcers, under my tongue, on the cheeks and around inside my lips. Having read a few past blogs, folic acid may be the cause, but some blogs say that their folic was upped when they got ulcers. So there is a mixed response. I am also on methotrexate. Can anyone shed any light on this. I have recently had a cold which seemed to last ages, whereas I used to be able to shift a cold quite quickly. Either the bugs are getting stronger, or my immunity is not so good now.

Wendy xx

14 Replies

oldestnewest
  • hi there,the methotrexate leaves you more vunerable to catching more things have you had your flu jab from your gp yet this may help,i take folic acid along side of methotrexate and enbrel and i havent had the mouth ulcers but what i get is the skin on the inside of my mouth peels and it does the same with my lips,try and call your rheumy nurse see if she can suggest anything

  • Folic acid does not cause mouth ulcers, it is a side effect of the methotrexate, that causes mouth ulcers,increasing the number of days you take folic acid can help, the minimum recommended by my health authority is the day before the methotrexate and the day after the methotrexate.

    Methotrexate works by supressing the immune system, over active immune system is what causes RA.

    Speak to your health professionals, in the mean time difflam mouth wash, or anbesol gel or liquid can help soothe the ulcers

    Alison x

  • I don't get mouth ulcers fortunately Wendy but my hair is thinning now (as the boys all keep telling me!) and I do get weird pimples on my face a lot - in fact my skin is not great these days at all. I asked my GP about taking more folic acid and he just shrugged and said that he wouldn't have thought it would make any difference but he's prescribed me extra this time so I'm trying it as Summer suggests to see if it works ie everyday except MTX day. At least my side effects are painless - poor you with the mouth ulcers. Good luck. TTx

  • Hi Wendy, Most likely MTX is the culprit, my Rheumy used to ask me when I first started on MTX if I ever had any mouth sores. Then he ordered Folic acid and I have never had another. Hope that works for you Lxxx

  • Hi Wendy I too started to get really bad mouth ulcers so I was advised to increase the folic acid to three times a week 10 mgs each time, one day before MTX two days after MTX and again two days after that. the other thing is to get a really good antiseptic mouth wash. Someone on this sight told me to ( sorry who ever it was) as this really helps to

  • I've been on Mtx for years. What I found helped was taking 2 vitamin c tablets instead of 1 for a few days. I was advised to do this by my rheumy nurse years ago and now if mouth ulcers try to kick in again I do the same again and it has worked every time for me.

    Judi

  • Hi, i suffered terrible mouth ulcers when i first started with MTX and my rheumy nurse upped my folic acid to 5x weekly. Now i get t'he start of ulcers ( red spots in my mouth ) which i treat with anbesol and corsodyl mouth wash. Xxx

  • Mouth ulcers are a problem with MTX. Folic acid every day except the day you take MTX helps.

    Keeping your mouth really really clean - brushing teeth, mouthwash frequently helps the pain. protecting them with a local anaesthetic gel or orabase -available at the chemists, also helps.

    And don't eat toast!

  • Folic Acid is not the cause, Methotrexate is, we take folic acid to stop the reaction of MTX, so is someone has had to increase folic acid, that is why. Usually it is a temporary thing. Be sure to drink plenty of liquids the day you take MTX to deter side effects, also you can use just about any over the counter oral preps for mouth ulcers. L.xx

  • Thanks for your info. I only take one folic a week so perhaps I need to take more. Am going to see R.Nurse on Monday so will ask her. I ended up taking antibiotics in the end because I also got a urine infection so the antibiotics cleared that and the ulcers. The doctor told me not to take MTX whilst I was on the antibiotics, but have started back on the MTX now and I have one or two ulcers again, so will speak to the R.Nurse about the folic being upped. Wendy xx

  • Sounds like you're on the right track, Wendy. Good luck. Lxx

  • I used to get mouth ulcers until recently. At present I don't have any thank god. Cause they are terrible.

  • 100 percent get mouth ulcers from folic acid...

    I've experimented..they cause my mouth ulcers and swollen tongue..

  • This is a very old post so you may not receive a reply from the member who asked the question but Vitamin B12 is recommended to relieve any mouth problems, including ulcers, so quite the opposite of what you experienced. We're advised to take folic acid when prescribed methotrexate, are you sure you didn't have an increase of MTX around the same time you increased your folic acid & had the mouth ulcers & swollen tongue? This would be more likely, to reduce any possible side effects. Stress & certain foods can cause mouth ulcers as well, could it be that quite by chance you were going through a stressful period? Iron deficiency or immunodificiency themselves can also be attributed to oral problems, both can be caused by MTX.

    I hope otherwise you're well.

You may also like...